Communications to the Editor |

More About Churg-Strauss Syndrome and Montelukast Treatment FREE TO VIEW

José Mario Sabio, MD; Juan Jiménez-Alonso, MD; Francisco González-Crespo, MD
Author and Funding Information

Virgen de las Nieves University Hospital Granada, Spain

Correspondence to: Juan Jiménez-Alonso, MD, Chief Physician of the Service of Internal Medicine, Virgen de las Nieves University Hospital, Avda Fuerzas Armadas, 12, 18014-Granada, Spain; e-mail: jualso@hvn.sas.cica.es

Chest. 2001;120(6):2116. doi:10.1378/chest.120.6.2116-a
Text Size: A A A
Published online

To the Editor:

It has been suggested that the reduction or withdrawal of systemic or inhaled corticosteroid therapy because of the clinical improvement of asthma after leukotriene-modifying drug treatments may play a decisive role in the appearance of a fruste form of Churg-Strauss syndrome (CSS) that previously existed.1 We present the case of a 49-year-old woman with a 15-year history of allergic rhinitis and mild-to-moderate asthma, for which she received only the inhaled β2-agonist salmeterol twice daily, but with good control of her disease. She had never received inhaled or systemic corticosteroids. Five months after her physician changed her regimen from salmeterol to montelukast, she presented with arthralgias in her hands and feet, vomiting, severe abdominal pain, anemia, leukocytosis with hypereosinophilia (40%), and an accelerated erythrocyte sedimentation rate. The results of tests for antineutrophil cytoplasmatic antibodies (MPO and PR3) and antinuclear antibodies were normal or negative. Esophagogastroduodenoscopy, ultrasonography, and CT scanning of the abdomen showed no abnormalities. So, a laparotomy was performed, and inflammation in the first portion of the duodenum was observed. Histologic examination revealed a necrotizing vasculitis with extravascular granulomas, which is compatible with CSS. Montelukast therapy was discontinued, and high doses of corticosteroids and an IV bolus of cyclophosphamide were prescribed. However, 6 months later, the patient experienced a new episode of acute abdominal pain, vomiting, and anemia, and a new surgical procedure was required. A pyloric stenosis due to a granuloma that was 5 × 10 cm in diameter was found and an antrectomy was performed. The histologic study showed the same findings of necrotizing vasculitis.

Thus, we report an unusual and severe case of CSS with GI involvement that developed 5 months after montelukast therapy was started in a patient who had never used systemic or inhaled corticosteroids for asthma treatment. We do not know whether the appearance of CSS after montelukast use in our patient could be due to a casual association, but we cannot rule out a possible pathogenic link between leukotriene-modifier drug use and CSS development.


Wechsler, ME, Finn, D, Gunawardena, D, et al (2000) Churg-Strauss syndrome in patients receiving montelukast as treatment for asthma.Chest117,708-713




Wechsler, ME, Finn, D, Gunawardena, D, et al (2000) Churg-Strauss syndrome in patients receiving montelukast as treatment for asthma.Chest117,708-713
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543